Minnesota, 2018Flash Flood and Hail in Minnesota, September 14 to 15, 2018
September 14 to 15, 2018 · NWS DLH · 18 events in 5 counties and zones
Storms developed along a stationary boundary. One supercell storm produced large hail before a line of storms formed and brought damaging winds and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along a stationary boundary. One supercell storm produced large hail before a line of storms formed and brought damaging winds and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 13, 11:32 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 13, 11:32 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1232 AM CDT Fri Sep 14 2018
.SHORT TERM...(This evening through Friday)
Issued at 329 PM CDT Thu Sep 13 2018
A weak cold front will slowly track from west to east across the
Northland today into tomorrow resulting in increasing clouds and a
chance for showers and storms late today into Saturday. It will not
be a washout, but locations in northeast Minnesota could see a few
rounds of showers and storms. A few storms could be strong to
severe, with the best chance for severe storms Saturday afternoon in
northern Minnesota.
On the synoptic scale a deep longwave trough over the west coast
along with a broad ridge across the Lower Missouri River Basin will
lead to continued southwest flow aloft across the Upper Midwest.
This pattern will bring occasional mid-level disturbances, producing
broad-scale lift along a meandering frontal boundary. As of 300 PM
this cold front boundary is located along a northeast to southwest
long in northwest Minnesota and slowly tracking eastward. Along the
frontal boundary a broad area of stratus clouds exist, with strong
southerly flow ahead of the front advecting in increasing low level
moisture. Dew points are in the low to mid 60s this afternoon ahead
of the front with southerly winds gusting to 20-30 mph. Elevated
instability on the order of 500 to 100 j/kg MUCAPE along the frontal
zone may produce some showers and storms with the low level
convergence late today into tonight, thought storms are not expected
to severe and precipitation amounts will be light, less than quarter
inch. Cloudy skies overnight will cause temperatures to not fall
very far, with lows in the low to mid 60s - which is actually what
our normal *high* temperature is this time of year! Normal lows are
in the mid/upper 40s.
On Saturday the cold front stalls out along near the north shore and
I-35 in east-central MN, with continued cloudiness through most of
the day. A low chance for showers during the day, then better chance
for storms in the afternoon across east-central MN and northwest
Wisconsin. While greater instability may lead to some strong storms,
severe storms are not expected. Highs ranging from the low 70s along
the international border behind the front to near 80 ahead of the
front. Dew points will approach the 70 degree mark in far east-
central MN and most of northwest Wisconsin on Friday afternoon,
which will feel almost tropical compared to what it usually feels
like in mid-September.
.LONG TERM...(Friday night through Thursday)
Issued at 329 PM CDT Thu Sep 13 2018
A cold front will stall over the region Friday evening. The front
will become stationary and orient itself from a southwest to
northeast direction to a west to east direction by early Saturday
morning. This will become a warm front and lift northward through
Saturday into early Sunday morning. This is in response to a
shortwave lifting into Ontario. Severe thunderstorms cannot be ruled
out Saturday afternoon into Saturday evening. MLCAPE values range
from 1500 to 3000 J/kg from the Brainerd Lakes through northwest
Wisconsin. 0-6 km bulk shear values will be around 40 to 50 knots
and southerly flow advecting mid to upper 60 degree dewpoints into
the region. This is also highlighted by SPCs latest Day 3 outlook.
The one crux is that convection from Friday afternoon/evening will
impact the evolution of things on Saturday. If it stays cloudy
through the day it will inhibit the amount of instability to
develop. Due to this am still uncertain about the exact evolution of
things, but hope to have this resolved later tomorrow or early on
Saturday. Friday night lows range from the mid 60s across the south
to the low 50s along the International Border. Highs on Saturday
will generally be in the 70s, but a few 80 degree readings are
possible across southern locations.
Expect a period of dry weather on Sunday as high pressure builds in
from the Mid Atlantic. This will be short lived as the shower and
thunderstorm chances return Sunday evening into Monday. A trough
will lift across the Intermountain West into central portions of
Canada. This will slide another cold front through the Upper
Mississippi River Valley on Monday. This will bring another round of
showers and thunderstorms to the region. Highs on Sunday will
generally be in the low 80s. Readings on Monday will be a bit cooler
as cold air advects in from the northwest. Highs range from the mid
60s along the International Border to the upper 70s in northwest
Wisconsin.
After Monday there is a bit of a pattern change as the remnants of
Florence get pulled into the upper level flow. The rest of the week
will feature more of a progressive pattern as things become zonal
aloft. Tuesday could be dry as high pressure builds in, but there
are is a lot of discrepancy between the GFS/ECMWF and GEM on a
shortwave moving through. Uncertain on the evolution of things at
this point in time. Have more confidence in the shower and storm
threat Wednesday into Thursday as a trough digs into the Northern
Plains from the Intermountain West. Expect readings to return to
seasonable temperatures Tuesday and Wednesday with highs in the
60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1232 AM CDT Fri Sep 14 2018
A front moving through the area from northwest to southeast will
bring a period of MVFR/IFR ceilings and a band of rain showers
across the area through the TAF period. The lowest conditions should
be found between 06z and 17z depending on location as the front
moves slowly through. Another round of showers and storms should
develop after 21z, tapering off to just showers after 03z. Have put
in IFR ceilings into the terminals for now, but LIFR conditions are
possible. Expect some visibility reduction with fog developing as
the lower levels moisten, but have kept them to MVFR now as well.
South winds at or less than 10kts should continue overnight, with
winds turning northwest after 10z, and increasing to 5-10kts after
15z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 66 79 61 69 / 40 40 70 50
INL 59 71 52 70 / 60 10 30 40
BRD 68 78 64 81 / 30 40 50 40
HYR 65 81 65 80 / 30 30 30 40
ASX 65 81 61 74 / 20 40 50 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JJM
LONG TERM...WL
AVIATION...LE
Hazardous weather outlook, Sep 13, 2:30 PM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
330 PM CDT Thu Sep 13 2018
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
330 PM CDT Thu Sep 13 2018
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
There is a low chance for a few thunderstorms late today into
tonight across northeast Minnesota. Storms are not expected to be
severe.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will be possible on Friday over far northwest
Wisconsin and northern Minnesota. Severe storms are not expected.
Several rounds of thunderstorms are expected throughout the period.
Strong to severe thunderstorms are possible from Friday evening
through Saturday night. Large hail, and damaging wind gusts are the
primary threats.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.
LSZ121-140>148-142030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
330 PM CDT Thu Sep 13 2018
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Thunderstorms are possible late tonight across western Lake
Superior. The storms are not expected to be severe.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Several rounds of thunderstorms are expected throughout the period.
Strong to severe thunderstorms are possible from Friday evening
through Saturday night. Large hail, and damaging wind gusts are the
primary threats.
JJM/WL
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Event by event
10 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, St. Louis
- When
- September 14, 1:11 AM CST to 1:12 AM CST
- Where
- St. Louis County, 0.47 mi W of Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.700, -92.210
Multiple trees were blown down along the Willard Munger State Trail.
Hail, Cass
- When
- September 14, 6:48 PM CST to 6:49 PM CST
- Where
- Cass County, 0.69 mi S of Lake Shr
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -94.350
Hail, Crow Wing
- When
- September 14, 6:55 PM CST to 6:56 PM CST
- Where
- Crow Wing County, 1.46 mi SSW of Nisswa
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -94.290
Thunderstorm Wind, Crow Wing
- When
- September 14, 7:01 PM CST to 7:02 PM CST
- Where
- Crow Wing County, 0.69 mi N of Merrifield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -94.170
A birch tree 25 inches in diameter was blown over.
Hail, Crow Wing
- When
- September 14, 7:25 PM CST to 7:35 PM CST
- Where
- Crow Wing County, 0.48 mi W of Crosby
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -93.960
Hail, Crow Wing
- When
- September 14, 7:29 PM CST to 7:30 PM CST
- Where
- Crow Wing County, 1.18 mi NE of Ironton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -93.980
Hail, Aitkin
- When
- September 14, 7:45 PM CST to 7:46 PM CST
- Where
- Aitkin County, 2.8 mi N of Bennettville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -93.780
Thunderstorm Wind, Aitkin
- When
- September 14, 8:28 PM CST to 8:29 PM CST
- Where
- Aitkin County, 2.07 mi S of Glen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.390, -93.520
A tree was blown down across State Highway 47 at mile marker 110.
Hail, St. Louis
- When
- September 14, 11:50 PM CST to 11:51 PM CST
- Where
- St. Louis County, 2.07 mi S of Silica
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.220, -93.020
Hail, St. Louis
- When
- September 15, 12:32 AM CST to 12:33 AM CST
- Where
- St. Louis County, 5.84 mi SSW of Island Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.950, -92.190
Thunderstorm Wind, Carlton
- When
- September 15, 1:00 AM CST to 1:01 AM CST
- Where
- Carlton County, 0.95 mi W of Harney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.720, -92.350
A downed tree was partially blocking Harney Road.
Thunderstorm Wind, Carlton
- When
- September 15, 1:02 AM CST to 1:03 AM CST
- Where
- Carlton County, 1.46 mi SSE of Esko
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.680, -92.360
A tree that was blown down partially blocked Palkie Road.
Thunderstorm Wind, St. Louis
- When
- September 15, 1:05 AM CST to 1:06 AM CST
- Where
- St. Louis County, 0.84 mi SE of Proctor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.740, -92.220
A 40 foot tall tree was snapped in half. Many smaller trees were also damaged or blown down by the thunderstorm winds.
Thunderstorm Wind, St. Louis
- When
- September 15, 1:05 AM CST to 1:06 AM CST
- Where
- St. Louis County, 0.84 mi SW of Proctor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.740, -92.240
A tree snapped by the wind landed on a garage while another tree was uprooted in the adjacent yard.
Thunderstorm Wind, St. Louis
- When
- September 15, 1:06 AM CST to 1:07 AM CST
- Where
- St. Louis County, 0.84 mi SW of Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.690, -92.210
A large pine tree was snapped in half by the thunderstorm winds.
Thunderstorm Wind, St. Louis
- When
- September 15, 1:09 AM CST to 1:10 AM CST
- Where
- St. Louis County, 0.84 mi NE of New Duluth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.680, -92.210
A 12 inch diameter pine tree was snapped off 6 feet above the ground by the thunderstorm winds.
Thunderstorm Wind, St. Louis
- When
- September 15, 1:09 AM CST to 1:10 AM CST
- Where
- St. Louis County, 0.84 mi SW of Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.690, -92.210
An 18 inch diameter willow tree showing some evidence of decay was snapped off 8 feet above the ground.
Flash Flood, Carlton
- When
- September 15, 8:53 AM CST to 10:30 AM CST
- Where
- Carlton County, 0.47 mi W of Cloquet to 0.31 mi WNW of Cloquet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 46.720, -92.460
Storm sewer manhole covers were flipped over. Standing water was also reported in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 14 to 17, 20188 deaths · 17 events
- Hurricane and Tornadoes in South Carolina, September 14 to 16, 20186 deaths · $3.4 million · EF0 · 26 events
- Hurricane and Tornadoes in North Carolina, September 14 to 16, 20183 deaths · 1 injured · $1.3 billion · EF1 · 54 events
- Flash Flooding and Flooding in Virginia, September 14 to 20, 20181 death · 1 injured · $3.6 million · 43 events
- Hail and Damaging Wind in North Dakota, September 14, 2018$12 million · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Texas, September 14 to 15, 2018$300,000 · 24 events
- Flash Flooding and Debris Flow in North Carolina, September 14 to 18, 2018$242,000 · 25 events
- Tropical Storm and Flash Flooding in South Carolina, September 14 to 17, 2018$5,000 · 74 events
- Hail and Damaging Wind in Minnesota, September 14, 20182 in hail · 9 events
- Tropical Depression in South Carolina, September 14 to 15, 20185 events
- Hail and Damaging Winds in North Dakota, September 14, 20182 in hail · 4 events
- Frost and Freeze in Oregon, September 14, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784255, 784247, 784248, 784256, 784250, 784249, 784251, 784257, 784252, 784253, 784258, 784259, 784260, 784261, 784262, 784263, 784264, 784265.